Wyoming, 2016

High Wind in Wyoming, February 13, 2016

February 13, 2016 · NWS UNR · 3 events in 3 counties and zones

A strong cold front moved through northeastern Wyoming during the afternoon. Mild temperatures ahead of the front, combined with showers and isolated thunderstorms along the front, helped to mix strong winds aloft down to the surface as the front passed.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front moved through northeastern Wyoming during the afternoon. Mild temperatures ahead of the front, combined with showers and isolated thunderstorms along the front, helped to mix strong winds aloft down to the surface as the front passed. Wind gusts around 70 mph were recorded across Campbell County with some wind gusts near 60 mph into Weston County. The stronger winds lasted one to two hours before diminishing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 13, 1:58 PM MST, 2 minutes earlier.

Area forecast discussion, Feb 13, 1:58 PM MST, 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
158 PM MST SAT FEB 13 2016

.UPDATE...
ISSUED AT 158 PM MST SAT FEB 13 2016

STRONG WINDS NOTED ALONG COLD FRONT MOVING INTO NORTHEAST
WY...GUSTING OVER 60 MPH FOR A BRIEF PERIOD IN SOME AREAS. BOTH
HRRR AND RUC SHOW THESE STRONG WINDS MOVING ACROSS NORTHEAST WY
DURING THE AFTERNOON AND INTO THE BLACK HILLS AREA LATE THIS
AFTERNOON/EARLY EVENING AS THE FRONT CROSSES. SHOWERS ACCOMPANYING
THE FRONT WILL ALSO HELP TO MIX STRONGER WINDS ALOFT DOWN. HAVE
DECIDED TO ISSUE A HIGH WIND WARNING FOR NORTHEAST WY AND MUCH OF
THE BLACK HILLS AREA. WINDS SHOULD DIMINISH WITH THE FRONT AS IT
MOVES EAST OF THE BLACK HILLS AND INTO COOLER AND MORE STABLE AIR
TO THE EAST.

UPDATE ISSUED AT 1238 AM MST SAT FEB 13 2016

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER FAR SOUTHWEST SK...
WITH WARM FRONT EXTENDING SOUTHEAST INTO THE BLACK HILLS AREA AND
SOUTHWEST SD. COLD FRONT EXTENDS SOUTHWARD ACROSS CENTRAL MT INTO
NORTHWEST WY. UPPER LEVEL ANALYSIS SHOWS STRONG SHORTWAVE MOVING
EAST- SOUTHEAST ACROSS CENTRAL MT...WITH STRONG JET WRAPPING
AROUND IT FROM THE NORTHERN ROCKIES THROUGH SD. LATEST OBS SHOW
TEMPS RANGING FROM THE UPPER TEENS IN THE LEMMON AREA TO THE 50S
OVER CAMPBELL CO WY. THE FREEZING LINE RIGHT NOW EXTENDS FROM NEAR
BELLE FOURCHE TO NORTH OF PHILIP AND THEN SOUTH- SOUTHEAST TO
MELLETTE AND TODD COUNTIES IN SOUTH CENTRAL SD. KUDX RADAR SHOWING
SOME PCPN FROM MEADE CO INTO HAAKON AND ZIEBACH COUNTIES...MOSTLY
IN THE FORM OF RAIN...WITH SOME FREEZING RAIN OR SNOW LIKELY OVER
NORTHEAST MEADE INTO ZIEBACH CO. REGIONAL RADARS SHOW MORE
ACTIVITY DEVELOP TO THE WEST OVER SOUTH CENTRAL MT AND NORTH
CENTRAL WY NEAR THE SHORTWAVE AND COLD FRONT. SOME STRONG WINDS
HAVE ALSO BEEN NOTED NEAR THE FRONT AND WITH SHOWER ACTIVITY
THERE...AS TEMPS HAVE RISEN INTO THE 50S AND LOWER 60S. THESE
SHOWERS AND WIND WILL MOVE INTO NORTHEAST WY EARLY THIS AFTERNOON
AND REACH THE BLACK HILLS AREA LATE IN THE AFTERNOON. A SPECIAL
WEATHER STATEMENT HAS BEEN ISSUED FOR THE STRONG WIND GUSTS
EXPECTED WITH SHOWERS THIS AFTERNOON.

UPDATE HAS BEEN SENT TO ADJUST PCPN TYPE THIS AFTERNOON BASED ON
CURRENT TEMPS AND EXPECTED TRENDS. THE MAIN THREAT FOR FREEZING
RAIN AND A LITTLE SNOW WILL BE FROM PERKINS INTO ZIEBACH COUNTIES
THROUGH THE AFTERNOON. ICE ACCUMULATION UP TO A TENTH OF AN INCH
IS STILL EXPECTED. HARDING COUNTY WILL SEE TEMPS RISE TO ABOVE
FREEZING BY LATE AFTERNOON AS THE WARM FRONT MOVES THROUGH...
EVENTUALLY SWITCHING PCPN TO ALL RAIN. SOME ADJUSTMENTS WERE ALSO
MADE TO CLOUD COVER...WINDS...AND HIGH TEMPS.

&&

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 327 AM MST SAT FEB 13 2016

UPPER TROUGH CONTINUES ACROSS THE ERN HALF OF THE CONUS WITH NW FLOW
OVER THE NRN PLAINS. A STRONG FAST MOVING SHORTWAVE IS CROSSING THE
CASCADES INTO THE NRN ROCKIES ATTM. CANADIAN HIGH PRES IS SITTING
ACROSS THE UPPER MIDWEST WITH A STRONG BAROCLINIC ZONE OVER THE
CNTRL TO ERN DAKOTAS. WARM AIR ADVECTION HAS BEGUN OVER THE CWA AS
THE FRONTAL BOUNDARY SLIDES E/NE. TEMPS AT 800MB HAVE RISEN ABOVE
FREEZING ACROSS MOST OF THE CWA...AND WILL DO SO INTO CNTRL SD OVER
THE NEXT 3 TO 6 HOURS. TEMPS WILL WARM ABOVE FREEZING TODAY ACROSS
NE WY TO MUCH OF WRN SD...HOWEVER FREEZING TEMPS ARE PROGGED ACROSS
PTNS OF NW/NCNTRL SD THROUGH MUCH OF TODAY. AS THE SHORTWAVE PUSHES
THROUGH THE REGION TODAY...PRECIP WILL DEVELOP ESPECIALLY ACROSS THE
NRN HALF OF THE AREA. WARM LOW LEVELS SHOW THIS WILL FALL AS RAIN.
CONCERN IS LINGERING SUB-FREEZING TEMPS ACROSS THE NRN PARTS OF
THE CWA WILL RESULT IN A PERIOD OF FREEZING RAIN ESPECIALLY
THROUGH THE AFTERNOON. WILL KEEP WINTER WEATHER ADVISORY ISSUED
YESTERDAY BUT HAVE EXPANDED IT ACROSS HARDING COUNTY WITH THE
SREF/HRRR SHOWING PRECIP POTENTIALLY BEGINNING LATE THIS MORNING
WHEN SURFACE TEMPS ARE STILL BELOW FREEZING. BEHIND THE SHORTWAVE
...SUB-FREEZING LOW LEVELS WILL QUICKLY PUSH BACK INTO THE REGION
ENDING THE THREAT FOR FREEZING RAIN AS IT BECOMES ALL SNOW IN THE
AFTERNOON/EVENING. PARTS OF NW/CNTRL SD COULD SEE 1 TO 3 INCHES
OF ACCUMULATION BEFORE PRECIP ENDS DURING THE OVERNIGHT HOURS.
WITH LOW LEVEL INSTABILITY THAT DEVELOPS...MAY EVEN A FEW
LIGHTNING STRIKES. MODELS SHOWING 700-850MB WINDS REACHING 50KT
BRIEFLY NEAR THE FRONTAL BOUNDARY WHICH WOULD CREATE A SHORT
PERIOD OF STRONG WINDS FOR NOT MORE THAN AN HOUR OR SO.

W/NW WINDS WILL CONTINUE ACROSS THE AREA SUNDAY AS LOW PRESSURE SITS
EAST OF THE AREA. WARMER TEMPS NEAR THE SURFACE WILL ALLOW HIGHS TO
REACH THE UPPER 30S TO UPPER 40S...HOWEVER COOLER 700MB TEMPS WILL
RESULT IN INSTABILITY IN THE LOW LEVELS WHICH WILL ALLOW FOR
UPSLOPING TO DEVELOP ACROSS THE NRN/WRN BLKHLS. PRECIP WILL BE RAIN
EXCEPT SOME SNOW AT THE HIGHEST ELEVATIONS. THIS LIGHT PRECIP WILL
LINGER INTO SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 327 AM MST SAT FEB 13 2016

EASTERN NOAM TROUGH WILL BREAKDOWN IN THE PERIOD...ALLOWING MEAN
RIDGING TO SPREAD EAST INTO CENTRAL NOAM. THIS WILL RESULT IN A
TREND TO VERY MILD/DRY CONDS BY MID WEEK AS STAUNCH WAA SPREADS
INTO THE NORTHERN PLAINS. BEFORE THIS OCCURS...ANOTHER NW FLOW
IMPULSE WILL ADVECT ACROSS THE NORTHERN PLAINS...SUPPORTING RA/SN
SHOWERS MON INTO TUE. VERY WARM WEATHER CAN BE EXPECTED BY WED AND
ESP THUR. HIGHS ACROSS THE FA THUR LOOK TO APPROACH AND PASS 70 AT
SOME LOCATIONS...ESP IN THE LEE OF THE BH WHERE DOWNSLOPING WILL
BE IN PLACE AHEAD OF A DEEP SFC CYCLONE THAT WILL ADVECT EAST
THROUGH THE REGION SPURRED BY AMPLIFIED ACTIVE FLOW OVER THE
EASTERN PAC. THUR-FRI LOW PRESSURE SYSTEM MAY ALSO SUPPORT ANOTHER
HIGH WIND EVENT IN THE REGION TOWARD THE END OF THE WORK WEEK
GIVEN PROGGED CAA/PRESSURE RISE COUPLET. ACTIVE JET ACROSS THE PAC
LOOKS TO SUPPORT MILD ZONAL FLOW THROUGH THE MIDDLE/END OF NEXT
WEEK...KEEPING ARCTIC AIR BOTTLED UP IN NORTHERN CANADA AS RIDGING
REMAINS CONFINED TO LOWER LATITUDES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY)
ISSUED AT 1021 AM MST SAT FEB 13 2016

MVFR/IFR CIGS OVER NORTHWEST INTO CENTRAL SOUTH DAKOTA WILL
CONTINUE THROUGH THIS AFTERNOON AND EVENING AS AREA OF SN/FZRA
DEVELOPS. THE HEAVIEST PRECIPITATION WILL BE THIS AFTERNOON INTO
TONIGHT. FOR NORTHEAST WYOMING INTO SOUTHWEST SOUTH
DAKOTA...SHOWERS WILL DEVELOP THIS AFTERNOON/EVENING WITH LCL MVFR
CIGS/VSBY. COLD FRONT CROSSES THE AREA LATE AFTERNOON/EVENING
WITH A PERIOD OF GUSTY NORTHWEST WINDS. VFR CONDITIONS EXPECTED
ACROSS THE AREA SUNDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR SDZ001-
     002-014.

     HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR SDZ012-024>031-
     072>074.

WY...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ054>058-
     071.

&&

UPDATE...26
SHORT TERM...13
LONG TERM...JC
AVIATION...7
Hazardous weather outlook, Feb 13, 3:56 AM MST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
356 AM MST SAT FEB 13 2016

SDZ001-002-014-141400-
HARDING-PERKINS-ZIEBACH-
356 AM MST SAT FEB 13 2016

...WINTER WEATHER ADVISORY IN EFFECT TODAY AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND LIGHT FREEZING DRIZZLE WILL BE POSSIBLE EARLY
THIS MORNING BEFORE DISSIPATING. AREAS OF FREEZING RAIN AND SNOW
WILL DEVELOP ACROSS NORTHWEST TO NORTH CENTRAL SOUTH DAKOTA LATE
THIS MORNING INTO THE AFTERNOON AND EVENING. ICE ACCUMULATIONS UP
TO ONE TENTH OF AN INCH AND SNOWFALL TOTALS UP TO 3 INCHES ARE
POSSIBLE. THE PRECIPITATION WILL END LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ057-071-141400-
BUTTE-NORTHERN MEADE CO PLAINS-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-FALL RIVER-OGLALA LAKOTA-JACKSON-
BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-WYOMING BLACK HILLS-
NORTHEASTERN CROOK-
356 AM MST SAT FEB 13 2016 /456 AM CST SAT FEB 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...NORTHEASTERN WYOMING...
AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND LIGHT FREEZING DRIZZLE WILL BE POSSIBLE EARLY
THIS MORNING BEFORE DISSIPATING. AREAS OF RAIN AND SNOW WILL
DEVELOP THIS AFTERNOON AND EVENING...WITH SNOW MAINLY TOWARD
CENTRAL SOUTH DAKOTA. ANY ACCUMULATIONS WILL BE LIGHT. THERE IS
ALSO A CHANCE OF FREEZING RAIN ACROSS PORTIONS OF NORTHWEST INTO
SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

WYZ054>056-058-141400-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
356 AM MST SAT FEB 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Feb 13, 12:09 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1209 PM MST SAT FEB 13 2016

SDZ024>026-028-029-072-074-WYZ054>058-071-132130-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
STURGIS/PIEDMONT FOOT HILLS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
INCLUDING THE CITIES OF...LEAD...DEADWOOD...SPEARFISH...
RAPID CITY...HILL CITY...MT RUSHMORE...CUSTER...STURGIS...
HERMOSA...GILLETTE...WRIGHT...MOORCROFT...HULETT...SUNDANCE...
FOUR CORNERS...NEWCASTLE...COLONY
1209 PM MST SAT FEB 13 2016

AN AREA OF SHOWERS ALONG A COLD FRONT WILL CROSS NORTHEAST
WYOMING INTO THE BLACK HILLS AREA THIS AFTERNOON. AS THE COLD
FRONT AND SHOWERS MOVE THROUGH...THERE WILL BE A SHORT PERIOD OF
STRONG NORTHWEST WINDS...WITH GUSTS TO 55 MPH POSSIBLE.

TRAVELERS SHOULD BE PREPARED FOR STRONG AND ERRATIC WIND GUSTS AS
THE SHOWERS MOVE THOUGH. SECURE ANY LIGHTWEIGHT ITEMS OUTDOORS TO
AVOID DAMAGE.
Local storm report, Feb 13, 2:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MST SAT FEB 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     NON-TSTM WND GST 1 NE ECHETA             44.46N 105.84W
02/13/2016  M72 MPH          CAMPBELL           WY   MESONET

&&

ME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
February 13, 2:00 PM MST to 4:00 PM MST
Where
Northern Campbell forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, South Campbell

When
February 13, 3:30 PM MST to 5:00 PM MST
Where
South Campbell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Weston

When
February 13, 4:00 PM MST to 5:00 PM MST
Where
Weston forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613824, 613825, 613826.